Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 255, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2000, 3:24 PM MDT for Yuma County, Colorado. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 2000, 3:24 PM MDT (21:24 UTC)
- Expired
- Jul 22, 2000, 4:30 PM MDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:48 PM MDT | Hail 2.75 | Yuma, CO | |
| Jul 22, 4:28 PM MDT | Hail 1.75 | Kirk, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 823 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -100 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted, in the capitals the NWS used until 2016.
513 WUUS53 KGLD 222124 SVRGLD COC125-222230- BULLETIN - IMMEDIATE ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 324 PM MDT SAT JUL 22 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 430 PM MDT * AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF YUMA...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HEARTSTRONG AT 400 PM MDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. $$ THEDE LAT...LON 4022 10265 4012 10285 3981 10260 3993 10236
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:41 PM MDT, 43 minutes earlier.
Area forecast discussion, Jul 22, 2:41 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 241 PM MDT SAT JUL 22 2000 FORECAST CONCERNS THIS AFTERNOON ARE THUNDERSTORM CHANCES TONIGHT AND TEMPS THROUGH NEXT 48 HOURS. 06Z SURFACE MAP ANALYSIS SHOWED HIGH PRESSURE RIDGE CONTINUING OVER CENTRAL HIGH PLAINS WITH SEVERAL BOUNDARIES FROM CONVECTION OF YESTERDAY ACROSS CWA. MAIN BOUNDARY LIES NORTHWEST TO SOUTHEAST ACROSS MIDDLE OF CWA MAINLY ALONG A YUMA COLORADO TO GOODLAND TO RUSSELL SPRINGS KANSAS LINE. ALSO ANOTHER 5H VORT MAX EVIDENT IN SATELLITE IMAGERY IS PROGGED TO MOVE THROUGH CWA LATE THIS AFTERNOON. MODELS IN GOOD AGREEMENT WITH REGARD TO SURFACE AND UPPER FEATURES. WILL GO WITH A COMBINATION OF ETA AND AVN MODELS FOR THIS FORECAST PACKAGE. BEST CAPES AND INSTABILITY LIES OVER EASTERN COLORADO AND OVER KANSAS ALONG THE COLORADO BORDER. WILL GO WITH SCATTERED POPS FOR TONIGHT WHICH SHOULD BE MAINLY DURING THE EVENING. WILL ALSO GO CLOSE TO GUIDANCE FOR OVERNIGHT TEMPS DUE TO CONTINUATION OF LOW LEVEL MOISTURE AND SOUTH WINDS. TEMPS SHOULD GENERALLY BE IN THE 60S MOST AREAS. FOR SUNDAY SURFACE AND UPPER RIDGE PROGGED TO BUILD WESTWARD THUS DRYING OUT THE ATMOSPHERE SOMEWHAT. THERE SHOULD BE SOME LEFT OVER BOUNDARIES AND LOW LEVEL MOISTURE ACROSS THE AREA. WILL GO WITH LOW POPS OVER WESTERN AND SOUTHERN ZONES WITH NO POPS ELSEWHERE. UPPER LEVEL ATMOSPHERE ALSO SEEMS TO STABILIZE FROM THOSE OF THE PREVIOUS DAYS. ALSO EXPECT TEMPS TO RISE SOMEWHAT GENERALLY IN THE 85 TO 90 DEGREE RANGE MOST AREAS. FOR SUNDAY NIGHT 8H AND 7H TEMPS WARM SOMEWHAT. MODELS DO ADVERTISE A VORT MAX MOVING INTO THE WESTERN CWA OVERNIGHT. THERE SHOULD BE SOME RESIDUAL LOW LEVEL MOISTURE LEFT FROM RAIN OF PREVIOUS DAYS. THUS WILL CARRY SLIGHT CHANCE POPS OVER EASTERN COLORADO AND WESTERN BORDER COUNTIES OF KANSAS. WILL GO WITH MILD TEMPS OVERNIGHT AGAIN IN THE 60S. FOR MONDAY THE ATMOSPHERE DRIES OUT MORE RESULTING IN HIGHER TEMPS AND LITTLE OR NO PRECIPITATION. WILL LEAVE MONDAY DRY DURING THE DAY. HIGH TEMPS WILL BE IN THE 90S FOR ALL AREAS. AS FOR THE EXTENDED FORECAST EXPECT A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH WEDNESDAY AS A WEAK FRONT APPROACHES THE AREA SUNDAY NIGHT AND HANGS AROUND IN THE AREA FOR SEVERAL DAYS. EXPECT TO HAVE A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY. UPPER RIDGE REBUILDS WELL OVER AREA BY THURSDAY WITH A DRY AND HOT ATMOSPHERE. WILL GO WITH GENERALLY LOWS IN THE 60S AND HIGHS IN THE 90S. .GLD...NONE LAMMERS
In the hours before
Special weather statement, Jul 22, 10:40 AM MDT, 4 hours 44 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT SAT JUL 22 2000 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. HIGH PRESSURE CONTINUES TO BUILD INTO MUCH OF THE TRI-STATE AREA FROM THE NORTHEAST LATE THIS MORNING. THE ATMOSPHERE CONTINUES TO SLOWLY STABILIZE AS DRIER AIR WORKS INTO THE AREA. A WEAK UPPER LEVEL DISTURBANCE IN THE AREA MAY PRODUCE A FEW THUNDERSTORMS LATER THIS AFTERNOON. FURTHER SOUTH AND WEST...OVER FAR EASTERN COLORADO AND GREELEY COUNTY KANSAS...THE ENVIRONMENT IS A BIT MORE FAVORABLE FOR THUNDERSTORMS TO DEVELOP. AN INSTABILITY AXIS CONTINUES TO DEVELOP IN THIS AREA WHERE MID LEVEL MOISTURE IS MORE ABUNDANT. ADDING A FAVORABLE WIND PROFILE TO STRONG DAYTIME HEATING WILL YIELD THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. A TORNADO IS ALSO POSSIBLE. THEDE
Local storm report, Jul 22, 2:32 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT SAT JUL 22 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM 7 NW GOODLAND KS .75 INCH HAIL
07/22/00 SHERMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0138 PM GOODLAND KS .88 INCH HAIL
07/22/00 SHERMAN REPORTED BY STORM
SPOTTER.
0141 PM 3 N GOODLAND KS .75 INCH HAIL
07/22/00 SHERMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0142 PM 3 NW GOODLAND KS 1.75 INCH HAIL
07/22/00 SHERMAN
0155 PM 7 NW GOODLAND KS 1.75 INCH HAIL
07/22/00 SHERMAN REPORTED BY STORM
SPOTTER.
0155 PM GOODLAND KS .75 INCH HAIL
07/22/00 SHERMAN REPORTED BY STORM
SPOTTER.
0200 PM CARUSO KS .75 INCH HAIL
07/22/00 SHERMAN REPORTED BY STORM
SPOTTER.
0206 PM 3 SW CARUSO KS 1.25 INCH HAIL
07/22/00 SHERMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0215 PM 7 S GOODLAND KS 1.75 INCH HAIL
07/22/00 SHERMAN REPORTED BY STORM
SPOTTER.
0220 PM 15 S GOODLAND KS 2.75 INCH HAIL
07/22/00 SHERMAN REPORTED BY STORM
SPOTTER.
NLocal storm report, Jul 22, 3:01 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT SAT JUL 22 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 9 S GOODLAND KS 2.5 INCH HAIL
07/22/00 SHERMAN REPORTED BY STORM
SPOTTER.
0255 PM SHARON SPGS KS 1 INCH HAIL
07/22/00 WALLACE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0256 PM SHARON SPGS KS 1.75 INCH HAIL
07/22/00 WALLACE REPORTED BY STORM
SPOTTER.
NThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:29 PM MDT | Tornado Warning | GLD | Yuma | 46 min |
| Jul 21, 7:07 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 53 min |
| Jul 21, 7:14 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 31 min |
| Jul 21, 7:59 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 61 min |
| Jul 21, 8:40 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 65 min |
| Jul 21, 8:58 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 47 min |
| Jul 22, 3:54 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 66 min |
| Jul 22, 4:32 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 58 min |
| Jul 22, 5:25 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 65 min |
| Jul 22, 5:47 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 58 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.